MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS INCORPORATED VIPERWIRE ADVANCE FLEXTIP; CATHETER, PERIPHERAL, ATHERECTOMY

CARDIOVASCULAR SYSTEMS INCORPORATED VIPERWIRE ADVANCE FLEXTIP; CATHETER, PERIPHERAL, ATHERECTOMY
Model Number VPR-GW-FLEX14
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Obstruction/Occlusion (2422); Foreign Body In Patient (2687)
Date of Event 08/21/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Event or Problem Description
It was reported that during peripheral intervention of the left leg via right femoral artery & left posterior tibial (pt) pedal access, a viperwire peripheral guidewire was advanced down into the distal peroneal artery.The 1.25 solid diamondback peripheral orbital atherectomy device (oad) was placed over the viperwire guidewire to treat the tibioperoneal (tp) trunk and down to about the mid-peroneal.At some point between checking the viperwire guidewire tip placement and then actually starting the treatment, the guidewire was pulled back and then advanced deep into a collateral.During first treatment, a slack in the viperwire guidewire was noticed on the flouroscopy monitor.The guidewire fractured and the oad automatically shut off.The oad was removed, two guidewire fragments left in-vivo.The majority of the tip of the viperwire guidewire spring tip was lodged deep into a collateral off of the peroneal.A small piece of wire fragment was at the distal to the takeoff of the peroneal.Multiple snares were used to try and remove the fragments but were unsuccessful.At this point it was noticed that the small proximal fragment piece was mostly occlusive and there was no flow in either the pt or peroneal.An esprit 3.5x38 was placed starting in the tp trunk and crossing the peroneal/pt bifurcation into the peroneal artery to trap the piece of wire against the wall which successfully in re-established flow into the peroneal.Left pedal pt access was then obtained to try and re-open the pt.A 014 command wire was placed up through the pt and passed through the scaffold struts into the popliteal artery.Additional dilatation was performed to post-dilate to a larger size than what had previously.A 2.0x40 jade balloon was used to balloon open the scaffold strut to get flow back into the pt.After that the peroneal and pt bifurcation was ballooned simultaneously using a "kissing balloon" technique.The complication added significant time to the procedure.The procedure was successfully completed with three vessel runoff.
 
Additional Manufacturer Narrative
A visual inspection, dimensional analysis and detailed analysis were performed on the returned device.The reported guide wire fracture is confirmed.The reported patient effects could not be confirmed through analysis.Production record and corrective and preventative actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a query of the complaint handling database for the reported lot revealed there is no indication of a lot specific issue.Based on the reported information and the observations from the returned analysis, the investigation determined that the reported guide wire fracture appears to be related to circumstances of the procedure.The guide wire was returned fractured 317.5cm from the proximal end.Sem analysis of the guide wire core shows evidence of ductile torsion.The wire segment leading up to fracture is twisted due to the torque applied.It is hypothesized that the oad fracture resulted in high friction with the guide wire leading to the torsion condition and eventual fracture.However, this is not confirmed.Based on the results of the complaint investigation there is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.Updated fields: b5, d9, g3, g6, h2, h3, h6 (component code, type of investigation, investigation findings, investigation conclusions) correction: g1.
 
Event or Problem Description

Brand Name
VIPERWIRE ADVANCE FLEXTIP
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS INCORPORATED
1225 old highway 8 nw
st. paul MN 55112
Manufacturer (Section G)
CARDIOVASCULAR SYSTEMS INCORPORATED
14740 kirby dr
houston TX 77047
Manufacturer Contact
alyssa mickelson
1225 old highway 8 nw
st. paul, MN 55112
6517562718
MDR Report Key23028417
Report Number3004742232-2025-00265
Device Sequence Number9427915
Product Code MCW
UDI-Device Identifier10852528005718
UDI-Public(01)10852528005718(17)270228(10)566631-2
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K180416
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberVPR-GW-FLEX14
Device Catalogue Number7-10041-03
Device Lot Number566631-2
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/21/2025
Supplement Date Received by Manufacturer10/14/2025
Initial Report FDA Received Date09/11/2025
Supplement Report FDA Received Date10/23/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/26/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale
Patient RaceBlack Or African American